Tornadoes · United States · Texas · 2017

EF0 tornado, Spearman, Texas, May 16, 2017

This EF0 tornado ran 0.1 miles across Hansford County on May 16, 2017, touching down at 3:04 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 16, 2017
Touchdown
3:04 PM CDT (20:04 UTC)
Lifted
3:05 PM CDT (20:05 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Hansford County
Touchdown point
36.350, -101.140
Lift-off point
36.351, -101.139
Record number
1705161404-01

What the Weather Service recorded

An active day of severe weather across central and eastern TX and OK Panhandles. An upper low analyzed near Las Vegas, NV in the morning opened as it bottoms out over srn NM in the afternoon before lifting and deepening again as it ejected over the Panhandles later that evening. Dryline slowly mixed east early afternoon on the 16th and with the more significant synoptic forcing hanging back and fairly meridional flow aloft. Mid to upper 60s dewpts were present over the eastern half of the Panhandles and with the exception of the very western edge of the deep sfc moisture, these dewpts did not mix out much through the day. Some standards parameters across the eastern Panhandles in particular included 400-600 m^2/s^2 Helicity with 3000-4000 J/kg of SBCAPE. This environment lead to numerous very large hail reports and several tornadoes, with one or two being long tracked over several miles.

Brief tornado touchdown for one minute.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 19:01 UTC and running to 21:46 UTC.

Issued (UTC)ExpiredProductOffice
18:42 UTC19:18 UTCSevere Thunderstorm WarningAMA
19:01 UTC21:46 UTCTornado WatchAMA
19:01 UTC19:45 UTCSevere Thunderstorm WarningAMA
19:44 UTC20:20 UTCSevere Thunderstorm WarningAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 16, 1:28 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 16, 1:28 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
128 PM CDT Tue May 16 2017

.MESOSCALE UPDATE...
...Severe weather outbreak likely today...

* Overview/Bottom Line: This has the makings of a pretty
  significant severe weather outbreak and as much we dug for a
  reason it may not happen, there are few to point to. Everyone
  stay safe and weather aware today!

* Synoptic Overview: A synoptically evident severe weather outbreak
  pattern has set up with pretty much all the boxes checked and also
  verified by observational data. In short, an upper low analyzed
  near Las Vegas this morning will open as it bottoms out over srn
  NM this afternoon before lifting and deepening again as it ejects
  over us tonight. Though the best height falls will occur this
  evening, modest height falls and the approach of a lead shortwave
  will be able to easily overcome a weak EML with storms all but
  guaranteed to form this afternoon.

* Mesoscale: A dryline is slowly mixing east early this afternoon
  and with the more significant synoptic forcing hanging back and
  fairly meridional flow aloft, think dryline progression will
  continue to be slow early this afternoon. Mid to upper 60s dewpts
  are present over the eastern half of the Panhandles and with the
  exception of the very western edge of the deep sfc moisture, these
  dewpts should not mix out much through the day. Unlike many severe
  weather days around here, this one won't require sunshine and
  strong daytime heating as forecast soundings indicate 76/68 will
  yield upwards of 3500 J/kg MLCAPE in the east. Even if
  temperatures rise to the mid 80s...mixing of dewpts into the low
  to mid 60s that would occur simultaneously would probably keep
  CAPE values in the same range as they would be with 76/68. These
  T/Td trends will be monitored closely though for tornado potential
  this afternoon as more limited mixing could actually somewhat
  counter-intuitively increase the tornado threat by keeping LCLs
  lower. In addition to expecting MLCAPE values to push 3500-4000
  J/kg, a good deal of 0-3km MLCAPE should be noted with values
  pushing 150 J/kg this afternoon. CAPE in the hail growth zone will
  be near or surpass 1000 J/kg as well, so thermodynamically this
  event is on point.  If that wasn't quite exciting (or scary)
  enough for you, kinematically this event may be better. After a
  period of veer-back-veer profiles early this afternoon (seen on
  the 18z KAMA special sounding), expected veering flow around h6
  will put the last piece of the puzzle in place to create uber-
  favorable shear profiles. These forecast profiles feature veering
  and mostly strengthening flow with height through the entire
  atmosphere and effective and 0-8km bulk shears of 60-70 kts.
  Initially weak low level shear/helicity will increase rapidly late
  this afternoon, especially in the eastern 2 tiers of Panhandle
  counties.

* Threats and Timing: Storms may struggle a bit intially due to the
  VBV profile and a bit of remaining CINH, but won't take long to
  get going in earnest and this is an "all-threats" kind of day,
  though fast storm motions could keep the flash flood threat on the
  lower side. The biggest concerns are tornadoes and large to giant
  hail given supercell storm mode and the aforementioned CAPE/shear
  combo. Some hail could get as big as softballs.  The tornado
  threat is pretty concerning late this afternoon/early evening as 0-
  1 SRH values increase to nearly 300 m2/s2 by 23Z in the southeast
  TX Panhandle and over 200 m2/s2 further north. Given this and
  expected discrete or quasi-discrete supercell storm mode, concern
  certainly exists for a strong tornado or two.  The best tornado
  threat will be 20Z-01Z in the eastern half of the combined
  Panhandles with the first round of storms, though another tornado
  threat cannot be ruled out in the far east with a possible second
  round later this evening. This second round of storms will be
  conditional on the first round, but the stronger dynamics as the
  main upr wave crosses should help make up for any lacking
  thermodynamics in the wake of the first round.

* Location: As has been mentioned, the eastern half of the
  Panhandles looks the best.  Right now it looks like the western
  edge of the severe threat will be bounded by a Canyon to Amarillo
  to Stinnett to Spearman to Liberal line.  None of these
  aforementioned locations are free from a severe threat though the
  tornado threat on the western edge is certainly lower than it is
  further east.  If a second round materializes, it should occur
  after 9 PM and be confined to areas east of a Clarendon to Pampa
  to Perryton line.

&&
Simpson

.PREV DISCUSSION... /Issued 1209 PM CDT Tue May 16 2017/

AVIATION...
For the 18z TAFs...
Thunderstorm development along and ahead of dryline early this
afternoon.  Dryline currently extends from a line from west of
Guymon to Boys Ranch to Hereford.  Thus, DHT not expected to be
impacted by thunder.  Threat for thunder should diminish at AMA
and GUY before 00z Wednesday.  Next issue will be strong west or
southwest winds following passage of Pacific cold front this
evening.  VFR conditions should prevail in post-frontal airmass
unless blowing dust causes visibility to lower.  Will monitor and
amend as necessary.

Cockrell

PREV DISCUSSION... /Issued 1116 AM CDT Tue May 16 2017/

UPDATE...
We are updating forecasts to accentuate severe and tornado
potential this afternoon and evening. Text products out soon.

Cockrell

PREV DISCUSSION... /Issued 315 AM CDT Tue May 16 2017/

DISCUSSION...
Closed off upper level low near Las Vegas, NV will open up as it
moves this way today and tonight. By late tonight this wave should
be moving through northwest Kansas. As this upper level feature
approaches the panhandles today, upper level diffluence will
increase, low level moisture will increase and the lower and mid
level shear will increase. A dryline is expected to be located north
south across the central panhandles by the time thunderstorms
develop this afternoon. Thunderstorms are then expected to move off
to the east and northeast through the late afternoon and early
evening. A Pacific cold front will sweep across the panhandles by
late this evening and this should touch off another round of
thunderstorms when it catches up to the dryline, but these are
expected to be east of our area. Some models want to start some
isolated thunderstorms by late morning across the central and
eastern panhandles. This seems possible given the likelihood of an
uncapped atmosphere by this time. Have gone ahead and added some
slight chance pops there. Some of the storms will likely become
severe today with large hail and damaging winds the main threats. A
tornado or two also can not be ruled out given the better shear
environment and the additional low level moisture.

Wednesday looks like a dry day as this system moves away from the
panhandles and a dry downsloping wind takes over.

Models do not quite agree on what may happen on Thursday as another
upper level low moves into the 4-corners region. As this low moves
into the 4-corners it will  help to increase directional shear and
upper level diffluence. At this point, it looks like the north and
eastern areas have the best chance of precipitation during the day
and then as a cold front moves south across the region Thursday
night and Friday all areas get a chance of precipitation.

The weekend looks dry at this point and then another chance of rain
may move into the region by Monday as another system moves southeast
toward the 4-corners region in a northwest flow aloft.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

9/3
Hazardous weather outlook, May 16, 11:23 AM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1123 AM CDT Tue May 16 2017

OKZ001>003-TXZ001>020-170430-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1123 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected, mainly across
the eastern half of the Panhandles. Severe weather is likely to
occur, with very large hail, damaging winds, and isolated
tornadoes into the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Thursday, Friday and Monday. A
few storms during this time could become severe with large hail
and damaging winds the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and this
evening.

Cockrell

In the hours before

Special weather statement, May 16, 1:26 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
126 PM CDT TUE MAY 16 2017

TXZ003-004-161900-
Ochiltree TX-Hansford TX-
126 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND WESTERN
OCHILTREE COUNTIES UNTIL 200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spearman, moving north-northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Perryton, Spearman, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3606 10103 3605 10134 3650 10127 3650 10064
TIME...MOT...LOC 1825Z 201DEG 36KT 3621 10121

Ward
Special weather statement, May 16, 1:52 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
152 PM CDT TUE MAY 16 2017

TXZ002-003-007-008-161915-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
152 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...
SOUTHERN HANSFORD...SOUTHEASTERN SHERMAN AND NORTHEASTERN MOORE
COUNTIES UNTIL 215 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pringle, or 18 miles northwest of Borger, moving
northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Spearman, Stinnett, Gruver, Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3618 10108 3612 10109 3576 10151 3581 10175
      3637 10162
TIME...MOT...LOC 1851Z 205DEG 49KT 3589 10157

Guerrero

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

8.1 hours before the tornado, 134 km from the path. May 16, 2017.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 837 joules per kilogram, CIN -240, lifted condensation level 1292 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 4 square meters per square second, 0 to 6 km bulk shear 35 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-240 J/kg
Surface CAPE
1954 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

3.9 hours after it, 134 km from the path. May 17, 2017.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -6613, lifted condensation level 3950 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 65 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-6613 J/kg
Surface CAPE
59 J/kg
Mixed-layer LCL
3950 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.9 K/km

Open this sounding in Storm Lab

The surface observations

Perryton/Ochiltree County Apt (PYX), 36 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:15 UTC85.562.4190° 16 kt201003.4
18:35 UTC83.762.6180° 16 kt221003
18:55 UTC82.463.5170° 17 kt201002
19:15 UTC82.464150° 18 kt241001.4
19:35 UTC8463170° 20 kt271001.4
19:55 UTC8363.3180° 21 kt281001
20:15 UTC8263.5170° 21 kt291000.3
20:35 UTC82.464170° 27 kt34999.3
20:55 UTC83.364170° 25 kt35999.3
21:15 UTC82.664.8170° 27 kt37999
21:35 UTC82.865160° 27 kt36998.6
21:55 UTC77.467170° 29 kt34999.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 134 km away, was scanning. The volume nearest the touchdown began at 20:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:04 UTCTORNADO7 Nw WakaHansford, TXBRIEF TORNADO TOUCHDOWN FOR 1 MINUTE.
20:09 UTCTORNADO7 Nw WakaHansford, TXBRIEF TORNADO TOUCHDOWN FOR 1 MINUTE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 16, 2017

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 162:45 PM CDTEF0Beaver, OK0.125
May 164:39 PM CDTEF0Donley, TX1.450
May 164:42 PM CDTEF3Barron, WI82.51,320125$11 million
May 164:43 PM CDTEF0Fillmore, NE1.835$3,000
May 164:53 PM CDTEF0Wheeler, TX0.125
May 165:16 PM CDTEF1Wheeler, TX0.125
May 165:25 PM CDTEF2Wheeler, TX9.21,250
May 165:45 PM CDTEF0Collingsworth, TX0.325
May 165:49 PM CDTEF1Clark, KS4.050
May 165:50 PM CDTEF0Collingsworth, TX2.325
May 166:08 PM CDTUnratedBeckham, OK1.020
May 166:18 PM CDTEF2Roger Mills, OK10.3150$40,000
May 166:23 PM CDTUnratedBeckham, OK1.150
May 165:36 PM MDTEF0Perkins, NE0.120
May 166:45 PM CDTEF1Roger Mills, OK0.850$1,000
May 166:46 PM CDTEF2Beckham, OK18.01,000110$25 million
May 167:59 PM CDTEF3Pawnee, KS26.63002$658,000
May 168:12 PM CDTEF0Oneida, WI0.3175
May 168:48 PM CDTEF0Barton, KS0.375

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.